L-tryptophan is associated with the most serious recent outbreak of illness and death known to be due to consumption of dietary supplements
. In 1989, public health officials realized that an epidemic of eosinophilia-myalgia syndrome (EMS) was associated with the ingestion of L-tryptophan in a dietary supplement. EMS is a systemic connective tissue disease characterized by severe muscle
pain, an increase in white blood
cells, and certain skin
and neuromuscular manifestations.
More than 1,500 cases of L-tryptophan-related EMS have been reported to the national Centers for Disease Control and Prevention. At least 38 patients are known to have died. The true incidence of L-tryptophan-related EMS is thought to be much higher. Some of the individuals suffering from L-tryptophan-related EMS have recovered, while other individuals' illnesses have persisted or worsened over time.
Although initial epidemiologic studies suggested that the illnesses might be due to impurities in an L-tryptophan product from a single Japanese manufacturer, this hypothesis has not been verified, and additional evidence suggests that L-tryptophan itself may cause or contribute to development of EMS. Cases of EMS and related disorders have been found to be associated with ingestion of L-tryptophan from other batches or sources of L-tryptophan. These illnesses have also been associated with the use of L-5-hydroxytryptophan, a compound that is closely related to L-tryptophan, but is not produced using the manufacturing process that created the impurities in the particular Japanese product.
See your doctor if you have experienced serious health problems after taking L-tryptophan. In addition, it may be important to contact an attorney
who can help you protect your legal rights. Please keep in mind that there may be time limits
within which you must commence suit.
- Performance Enhancing Supplements: Overview
- Eosinophilia-Myalgia Syndrome
- Joints & Muscles: Overview
- Skin Disorders: Overview